Article Text

Download PDFPDF
Republished: Omeprazole-induced hypomagnesaemia, causing renal tubular acidosis with hypokalaemia, hypocalcaemia, hyperlactacidaemia and hyperammonaemia
  1. Naohi Isse,
  2. Masashi Hashimoto
  1. Department of Internal Medicine, Ako City Hospital, Ako, Hyogo, Japan
  1. Correspondence to Dr Naohi Isse; issenaohi{at}yahoo.co.jp

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

SUMMARY

A 72-year-old Japanese man treated with omeprazole for 11 years was admitted due to loss of consciousness and muscle weakness. Wolff-Parkinson-White syndrome-induced tachycardia was considered as the cause of syncope. His blood examination revealed rhabdomyolysis, hypokalaemia, hypomagnesaemia, hypocalcaemia, hyperlactacidaemia, hyperammonaemia and high-anion-gap metabolic acidosis. Hypomagnesaemia could be caused by magnesium malabsorption due to omeprazole use. Hypocalcaemia might be caused by the inhibitory effect of hypomagnesemia on the parathyroid gland hormone secretion. Hyperammonaemia might be caused by two reasons: (1) renal ammonium production induced by hypokalaemia; (2) inhibition of ammonium secretion by omeprazole. Both hypocalcaemia and hypokalaemia might cause chronic elevation of serum creatinine phosphokinase which ended up with rhabdomyolysis. Correction of serum electrolytes rapidly improved his muscle weakness. Discontinuation of omeprazole no longer caused these abnormalities. A physician should be aware of unexplained signs and symptoms of patients using proton-pump inhibitors to avoid life-threatening electrolyte and physiologic disturbances.

Background

Proton-pump inhibitors (PPIs) have been widely used for patients with peptic ulcers and gastro-oesophageal reflux disease. They have been particularly used as long-term antiplatelet therapy to prevent gastric injury. With the expansion of PPI use worldwide, various kinds of adverse effects have been reported.1 Hypomagnesaemia was reported as one of the adverse effects of PPI use because of their inhibitory effects on the absorption of magnesium from the intestine.2 However, PPI-induced hypomagnesaemia has not been recognised among physicians, partly because of the latent time that varies from a few days to 13 years.3 We …

View Full Text

Footnotes

  • Contributors MH was involved in the clinical case, collection of data, and drafted the manuscript. NI was involved in the clinical case and edited the manuscript. Both authors have approved the final manuscript for submission and are accountable for the article.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.